The lungs are often subject to harmful side effects from medications because of their large contact surface. While more than 300 medications are known to cause some sort of drug-induced lung disease, some are bigger players than others.
What happens? The most common form of lung injury from medications is drug-induced interstitial lung disease. In the United States, approximately 3% of cases of interstitial (the tissue and space around the air sacs) lung disease are drug induced. The reason this happens with certain medications is largely unknown.
What are the symptoms? The common symptoms in most cases are dry cough and dyspnea (feeling winded, short of breath).
How is drug-induced interstitial lung disease diagnosed? If you are having dry cough and shortness of breath due to interstitial lung disease, an imaging study may be ordered. A CT scan of the chest would show changes (reticular or ground-glass opacities). Pulmonary function tests may also be ordered by your physician, which can show moderate-to-severe decreases in carbon monoxide diffusion capacity.
Does it happen right after I start a new medication? Typically, drug-induced interstitial lung disease shows up with an acute (days to weeks) or subacute (months) timeline.
These medications are the most common offenders:
Chemotherapy drugs. Most lung disease caused by medications is from chemotherapy drugs, and it’s a side effect that we have to accept given the potential benefits of these meds. Bleomycin, carmustine, busulfan, and cyclophosphamide are used for the treatment of leukemias and lymphomas among other serious illnesses, and they’re common offenders which your oncologist will keep a close eye out for.
Amiodarone is the most common heart drug that causes pulmonary abnormalities. Used for the treatment of atrial fibrillation, pulmonary toxicity affects as many as 6% of individuals on amiodarone. Among these cases, fatality rates range from 10-20%. Eek. A safer, similar medication used for atrial fib is Multaq (dronedarone) which is more expensive than amiodarone but may be a better first choice given the lower risk of lung injury.
Nitrofurantoin (Macrobid) is a commonly prescribed antibiotic used to treat urinary tract infections. Nitrofurantoin has been linked to both acute and chronic lung injury, believed to be a hypersensitivity reaction from the drug.
Biologic agents. Cetuximab (Erbitux), bevacizumab (Avastin), trastuzumab (Herceptin) and alemtuzumab (Lemtrada) are just a few of many in this newer class of medications that have been reported to cause drug induced interstitial lung disease. Again, these are medications used for serious illnesses like cancer and accepting the rare risk of interstitial lung disease may be “worth” it as you will be closely monitored.
Seizure medications. Phenytoin (Dilantin) and carbamazepine (Tegretol)—which is also used to treat pain from trigeminal neuralgia or shingles—are both known to cause drug-induced acute interstitial pneumonitis.
Hydralazine is used for the treatment of high blood pressure and heart failure, and cases of nonspecific interstitial pneumonias have been reported.
Cholesterol medications aka “Statins.” This is tricky because while drug-induced interstitial lung disease has been reported with most statins including pravastatin (Pravachol), simvastatin (Zocor), and atorvastatin (Lipitor), they have also been shown in studies to be associated with lower mortality in people with interstitial lung disease and pulmonary fibrosis.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.